• Painful side effects?

    Posted by jacqui on May 5, 2022 at 4:31 am

    Hi,

    Does anyone have experience with midsection pain that was made worse by taking Esbriet?

    My mom started taking Esbriet several weeks ago. She has long complained of pain and discomfort in her chest and all around her torso (seems vague, I know) that has gotten worse as her IPF has progressed. She’s currently only able to tolerate 2 pills of the 9 that equal a full dose of Esbriet, as the pain she’s experiencing is worse since she started taking it.
    She also has other difficult symptoms, such as “brain fog,” and since she also had a COVID-19 infection at the end of December it seems impossible to know how much is that, how much is PF and how much could be side effects of the new drug.

    I’ve read a lot about side effects of Esbriet and haven’t come across pain or confusion as being among them, but the nurse she spoke to (who works for Genentech) seems to think it is possible. Her pulmonologist seems to expect she will titrate steadily up to the full dosage, but that seems hard to imagine.

    I also saw on another thread what my mom’s nurse also mentioned, that in other countries (like Japan) the expected full dose is lower than what it is in the U.S. My mom is pretty little, especially since this disease has caused her to lose weight. So I can see her continuing Esbriet at a low dose and maybe getting some benefit from it, but does anyone  know if it could actually be aggravating pain and inflammation? It’s not clear where this comes from.

    Thanks for any insights you may have.

    jacqui replied 1 year, 9 months ago 6 Members · 9 Replies
  • 9 Replies
  • jesse-rose

    Member
    May 5, 2022 at 9:54 am

    Good morning. I’m sorry I won’t be much help with your question as I’m too new to my diagnosis to have much information. But have had similar pain sporadically for about a year. I’m not on any meds for the IPF as they are very pricey and my insurance won’t pay enough of it to make it doable. But I also have emphysema and I don’t know if that has anything to do with it. Could drinking a stomach soothing tea along with taking her pills help her? I see your point about a smaller person being able to tolerate a lower dose of some of these meds. It actually makes sense.

    • papalarry1

      Member
      May 5, 2022 at 9:04 pm

      I too have a pain in my middle section ,right side. Iy might be gall bladder .i didnt have it before i started Esbriet. Brain fog has definitely increased as well as short term memory. Not sure if Esbriet is the cause, but its getting worse
      Unlike others though. Im gaining weight
      Also having w e ird dreams

      • jacqui

        Member
        May 6, 2022 at 2:07 am

        Thank you all. I guess it’s comforting to know that we’re not going through this experience alone, but I’m sorry for the side effects you are experiencing.

         

    • rtwboulder

      Member
      May 6, 2022 at 9:04 am

      This is a message to Jesse Rose: There are other options if your insurance company will not pay enough to make taking your medication affordable. Check with the manufacturer – they may have a program to help pay for their medication. Check with the Pulmonary Fibrosis Foundation – they have ideas and suggestions to help pay for medications. They recently did a webinar on getting financial help to pay for medications. Also, contact the HealthWell Foundation. They offer financial assistance for a variety of health conditions and medications. Don’t give up! You are too important not to get the help you need. Good luck.

      • jesse-rose

        Member
        May 6, 2022 at 9:43 am

        Thank you. Those are good ideas. I have looked into three foundations, but no funds are available right now. That’s why I said I’d keep looking into it every month. No sense in driving myself crazy over this.

  • jofac-ohandlin

    Member
    May 5, 2022 at 12:17 pm

    Dear Jacqui,

    I anticipate that you will get lots of support on this site, much of it with better knowledge than I can offer.

    First, I would suggest getting medical advice for the pain / discomfort that your Mom is experiencing. It is, I believe, known that IPF causes stress on the right ventricle of the heart.  Does this cause chest pain?

    Second, I would agree that body mass should be related to medication levels. Let us face it, small people get drunk a lot quicker than large overweight, And I imagine that anethnetist’s monitor levels related to body weight.

    Thirdly, brain fog seems par for the course. In my initial period I did not particularly notice, but today maybe, or was it my disturbed sleep last night.

    Finally, is your Mom taking the tablet with a meal? This seems to be recommended for minimum side effects. I have just restarted Esbriet, literally yesterday, after a 3 week rest, due to skin issues. After only 2 tablets my skin has become sensitive again, itching overnight, but that is a different issue. Starting the titration process again. Last night on our evening walk I noted some chest discomfort, chose not to mension it! If it is heart, so be it!

    After over 8 years, I now carry a DNR (Do not resuscitate notice), as recommended by my G.P., sorry to admit that this is the situation. I try to stay active, and recommended this if possible.

    Kind Regards, Joe

  • papalarry1

    Member
    May 5, 2022 at 9:07 pm

    I too am having trouble sleepping and itching ovetnight. Everywhere.

  • elle2021

    Member
    May 7, 2022 at 7:45 am

    I experienced similar pain, around the bellybutton area & right, this was what I thought coming from the liver. I also was confused & very tired, could not hardly get to bathroom, stayed constipated & severe nausea. I was dehydrated & no appetite. My daughter came in one night after work & had a difficult time waking me up. Did I say I lost 15 pounds in a period of 3 weeks? That might not sound like a lot.,but really could not afford to lose any more my LFT’s (liver function test) were so out of whack that doc cut my med to 1 a day, I still could not tolerate the med so I just stopped.  Each of us are individuals and will experience different symptoms. I adjusted my rest, nutrition & walks as well as try to hang around positive people.  I was on OFEV, but both drugs work about the same. Hoped this helped some and wish you the best. I will be 69 in Oct, Dx in Oct 12,21

    • jacqui

      Member
      May 7, 2022 at 7:56 am

      Thanks, Ellen, and I’m sorry you had such a hard time with Ofev.
      My mom has also had a lot of trouble with weight loss/not being able to regain weight. That is how she first knew she had a problem in the fall of 2019. We did not get a definitive diagnosis until earlier this year, although both IPF and hypersensitivity pneumonitis were suggested within the first year. Lots of tests, plus COVID came in and messed up the entire world.

      I get the impression that PF involves a lot of slowly learning one thing after another. My best to everyone who is dealing with such difficult conditions.

Log in to reply.